Tardive Dyskinesia Videos

Antipsychotic Drugs & TD Resources Center

Introduction to Videos of Tardive Dyskinesia

by Peter R. Breggin, MD

Too often psychiatrists and neurologists will avoid diagnosing tardive dyskinesia by saying, in effect, “I’ve never seen anything like this before” or “Tardive dyskinesia doesn’t look like this.” In reality, no two cases of tardive dyskinesia are exactly alike. Variability, often of a seemingly bizarre kind, is a hallmark of the disorder. Adding to the confusion, an individual patient’s movements can vary from minute to minute, day to day, or year to year. They also vary in the disability, physical pain, fatigue, and emotional distress that they produce.

Because tardive dyskinesia can afflict any muscle that is partially or wholly under voluntary control, from the diaphragm that helps to control breathing to the vocal cords and esophagus, TD can cause any and every conceivable abnormal movement. Very likely, TD can produce every possible abnormal movement of a neurological origin, including all of those produced by Parkinsonism, Hunting’s chorea, viral encephalitis, drug toxicity, and trauma.

If any movement disorder appears in association with taking antipsychotic drugs or other dopamine-blocking agents, the disorder should be presumed to be tardive dyskinesia until proven otherwise. This must be done to avoid a delay in stopping the offending drug, and stopping the drug is the patient’s best hope of ameliorating or recovering from the disorder.

Reluctant to blame themselves or their colleagues, too many “experts” will blame tardive dyskinesia on outright faking or on an underlying psychological disorder. This has been going on since the late 1950s when it became obvious that the antipsychotics and other dopamine-blocking drugs were causing persistent and permanent movement disorders. Faked or factitious TD symptoms are so rare that they should be the very last, and not the first, consideration.

The following videos were retrieved from the Internet. I do not have sufficient information to make an independent diagnosis of tardive dyskinesia. However, for teaching purposes, I can vouch for the fact that all of them look like tardive dyskinesia. In some cases, physicians are affirming the diagnosis.

The TD victims in these videos are more severely impaired than most cases seen in routine practice; but the same kinds of abnormal movements are also seen in more mild cases. TD can vary from an occasional blinking of the eyes or a slight tremor of the tongue to cases involving children and adults that are even worse than those shown in these videos. I have seen anguished children thrashing on the floor so violently that their parents were afraid to restrain them for fear of harming them.

Peter R. Breggin, MD


Warning: These are disturbing videos to watch!





Antipsychotic Drugs & TD Resources Center


Psychiatric drugs are not only dangerous to take, they are also dangerous to withdraw from. Withdrawal from psychiatric drugs, including antipsychotic drugs, should be done cautiously with professional supervision.
Please see my book, Peter R. Breggin, MD, Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients and their Families.